Heavy Rain, Taylor
- When
- July 6, 12:00 PM CST to 3:53 PM CST
- Where
- Taylor County, 3.73 mi E of Bedford Arpt
- Reported by
- Trained Spotter
- Coordinates
- 40.640, -94.650
Rainfall in the past few hours was 2.4 inches.
A moderately unstable airmass was in place over Iowa. The shear was very weak, under 20 kts, with a lifted index around -5 C, and 2000 J/kg of CAPE available.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A moderately unstable airmass was in place over Iowa. The shear was very weak, under 20 kts, with a lifted index around -5 C, and 2000 J/kg of CAPE available. Flow was weak, however sufficient low level CAPE was available during maximum heating to spawn a few landspouts. Though landspouts didn't occur, several funnel clouds were reported. The thunderstorms moved very slowly with local reports of around 2.5 inches of rainfall in a short time.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 6, 11:40 AM CST, 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1240 PM CDT TUE JUL 6 2010 ...UPDATED FOR 18Z AVIATION DISCUSSION... .SHORT TERM /TODAY/... WEAK BOUNDARY WILL SLOWLY WASH OUT OVER THE STATE TODAY AS A MORE VIGOROUS FRONT DEVELOPS ACRS THE DAKOTAS INTO WESTERN NEBRASKA. ONGOING CONVECTION IN MO/KS APPEARS THAT IT WILL PUSH INTO SOUTHERN IA BY DAYBREAK. BOTH THE HRRR AND SPC WRF WANT TO WEAKEN AND DISSIPATE THIS PCPN DURING THE MORNING...BUT RECENT RADAR TRENDS ARE SHOWING ADDITIONAL DEVELOPMENT. WILL LIKELY HOLD ONTO THE FLASH FLOOD WATCH UNTIL EXPIRATION TIME GIVEN THE TRAJECTORY OF THE PCPN. OTHERWISE...APPEARS MAIN THREAT OF SHRA/TSRA WILL REMAIN IN THE SOUTHEAST WHERE MOISTURE PLUME WILL REMAIN IN PLACE...ALBEIT ISOLD/SCT GIVEN WEAK FORCING AND SHEAR. REMAINDER OF THE CWA...ESPECIALLY THE FAR WEST IS EXPECTED TO SEE A FEW BREAKS IN THE CLOUDINESS WHICH SHOULD HELP TEMPS INTO THE 80S IN MOST AREAS. .LONG TERM /TONIGHT THROUGH MONDAY/... DIFFUSE FRONT REMAINS OVER THE AREA WITH APPROACHING UPPER LEVEL SHORT WAVE ADVANCING EAST FROM THE NORTHERN ROCKIES TO PLAINS BY TUES NIGHT THROUGH EARLY THURSDAY. COLUMN OF SATURATED AIR NOT EXPECTED TO MOVE MUCH IN THE NEXT 24 HOURS...WITH SLIGHT SOUTHWARD DRIFT THROUGH THIS AFTERNOON...FOLLOWED BY NORTHWARD RETURN AS WAVE APPROACHES FROM THE NORTHWEST. 00Z GFS PWAT PROG SHOWS 2 TO 2.25 INCH AXIS EXTENDING ACROSS SOUTH CENTRAL THROUGH NORTHEAST IA BY 12Z WED. WITH THE MOISTURE RETURNING AS UPPER LEVEL DYNAMICS INCREASE...AM EXPECTING TO SEE GRADUAL INCREASE IN SHOWERS/STORMS OVER THE FCST AREA TNT AND LIKELY ON WED INTO WED EVENING. AREAS FAVORED FOR MORE LOCALLY HEAVY RAINFALL WOULD APPEAR GREATEST OVER THE SOUTHEAST...AS HAS BEEN THE CASE SINCE SUNDAY EVENING. THOUGH A BREAK SHOULD ARRIVE TODAY OVER THIS AREA...ANOTHER ROUND OF SLOW MOVING TROPICAL SHOWERS AND THUNDER WOULD CERTAINLY CAUSE CONCERN FOR ADDITIONAL EXCESSIVE RAINFALL AND POTENTIAL FOR FLASH FLOODING. WILL LET THE DAY AND SWING SHIFTS EVALUATE THIS POTENTIAL FURTHER LATER TODAY. MODELS COMING INTO AGREEMENT WITH RIDGE OF HIGH PRESSURE FINALLY WEAKENING OVER THE MID ATLANTIC STATES. THIS WILL ALLOW FOR THE WEAK AND DIFFUSE FRONT TO MOVE FAR ENOUGH EAST TO CUT OFF DEEP TROPICAL MOISTURE PLUME FOR SEVERAL DAYS. AS H500 FLOW BECOMES MORE NORTHWESTERLY BY LATE THURSDAY...SLIGHTLY COOLER AND DRIER AIR WILL ADVANCE SOUTHEAST. EXPECTING TO SEE PATCHY TO POSSIBLY WIDESPREAD FOG AS HIGH BUILDS OVER THE AREA WHERE SOIL REMAINS SATURATED. BOTH FRIDAY AND SATURDAY MORNINGS MAY SEE SOME FOG ACROSS THE REGION. LATE IN THE WEEKEND ANOTHER SHORT WAVE RIDES EAST OVER THE NOW FLATTER H500 RIDGE. THIS WILL INCREASE LEE SIDE TROUGHING BY LATE SUNDAY AND INCREASE TROPICAL PLUME BACK INTO THE GREAT PLAINS. MODELS INDICATE ANOTHER PERIOD OF MODERATE RAIN POSSIBLE BY LATE IN THE PERIOD SUNDAY NIGHT OR MONDAY AS STRONGER THETAE ADVECTION AND WARMER AIRMASS RETURNS TO THE AREA. HIGHS OVER THE NEXT SEVERAL DAYS SHOULD NOT STRAY TOO FAR FROM PERSISTENCE WITH HIGHS NEAR 80 AND LOWS IN THE 60S TO NEAR 70S THROUGH THURSDAY MORNING. AS THE RIDGE BEGINS TO BUILD INTO THE AREA THURS NIGHT AND FRIDAY...EXPECTING LOWS TO DROP INTO THE LOWER 60S AND 50S. BY SAT NIGHT WARM AIR RETURNS AND GRADUALLY INCREASING TEMPS EXPECTED. && .AVIATION... 06/18Z...COMPLICATED AVIATION FORECAST TODAY AS STAGNANT LOW-LEVEL FLOW HAS TRAPPED A LOT OF MOISTURE. SCT-BKN LOW CLOUDS AT 2500-3500 THROUGH SUNSET...WITH ISOLD-SCT -SHRA/TSRA ALONG AND SOUTHEAST OF STALLED WIND SHIFT BOUNDARY FROM KALO-JUST SOUTH OF KDMX-KLWD THROUGH SUNSET AS WELL. SHOULD BE A BREAK OVER MIDNIGHT...WITH POSSIBLE EXCECPTION OF KOTM...BUT THEN IFR CONDS DUE TO FOG AND LOW STRATUS ARE LIKELY TO DEVELOP NW OF THE BOUNDARY AFTER MIDNIGHT. FINALLY...12-18Z RETURN FLOW IS LIKELY TO DEVELOP A FAIRLY WIDESPREAD AREA OF LOW MVFR CONDITIONS IN RA/SHRA AND ISOLD TSRA NEAR THE MISSOURI BORDER THAT WILL MIGRATE NWD THROUGHT THE DAY WED. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...COGIL LONG TERM...REV AVIATION...JUNGBLUTH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 821 AM CDT TUE JUL 6 2010 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-071330- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 821 AM CDT TUE JUL 6 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND ISOLATED ARE EXPECTED ACROSS THE AREA THROUGH TONIGHT. NO SEVERE WEATHER IS ANTICIPATED. RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED LATE TONIGHT THROUGH THURSDAY. NO SEVERE WEATHER IS ANTICIPATED...BUT LOCALLY HEAVY RAIN IS POSSIBLE ON WEDNESDAY SOUTHEAST OF AN ATLANTIC TO WATERLOO LINE. RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER REPORTS OF HEAVY RAINFALL WOULD BE APPRECIATED. AW/RH
The Des Moines radar (KDMX), 144 km away, was scanning. The volume nearest the first event began at 17:59 UTC.
3 funnel cloud, 1 heavy rain. Local standard time, as filed.
Rainfall in the past few hours was 2.4 inches.
Emergency Manager related multiple public reports of thin funnel clouds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229795, 229791, 229793, 229794.